Narcan in hand_725.jpg

Airmen at the 178th Wing were given naloxone (Narcan) through Project DAWN to use in case they encounter someone experiencing an opioid overdose May 6, 2019, at Springfield Air National Guard Base, Ohio.

Patients are not always aware that all opioids carry a risk for potentially fatal overdose.

As such, the Military Health System is working to educate doctors and patients on the importance of naloxone to address the inherent risks associated with a type of prescription pain medications called opioids.

“Naloxone is like a fire extinguisher in your kitchen. You don’t expect to need it while cooking dinner, but if a fire occurs there is no substitute for having it nearby,” Army Lt. Col. Lori Whitney, director of the Army’s Comprehensive Pain Management Program, said.

Naloxone is most commonly provided in the form of a nasal spray. It is an “opioid antagonist,” meaning that it blocks the effects of other opioids, such as morphine or oxycodone. The medication is a temporary treatment, so it is critical to obtain follow-on medical attention as soon as possible if an overdose occurs.

Routine prescribing of naloxone, also known as Narcan, is a relatively new practice in medicine, said Kevin Galloway, a spokesman for the Defense and Veterans Center for Integrative Pain Management, which is the DoD’s center of excellence for pain management located at the Uniformed Services University for the Health Sciences in Bethesda, Maryland.

The Military Health System has a goal to prescribe naloxone to at least 90% of patients who are prescribed opioids and who also fall into any of the designated risk categories, Galloway said.

The number of prescriptions issued for naloxone has significantly increased during the past several years, according to military health records.

In addition to co-prescribing naloxone, MHS providers and pharmacists provide patients with information on the safe use, storage and disposal of opioids as well as overdose prevention.

This two-pronged approach also involves educating family members about naloxone since they are the ones most likely to administer this antidote in the event of an overdose.

Naloxone is used to revive patients whose breathing has become extremely slow or stopped due to possible opioid overdose. While naloxone comes with clear instructions, it is very important that family members or roommates are educated on the signs of opioid overdose and naloxone administration in advance of any emergency.

“In the MHS, our providers and pharmacists work together in a system of checks and balances, assessing the individual patient’s risk factors, with either able to provide the naloxone and opioid safety education when indicated,” Whitney said.

Naloxone was approved by the Food and Drug Administration in the 1970s, and is available at military medical treatment facility pharmacies throughout the world, and is also available without a prescription at many commercial pharmacies.

It is also possible to get naloxone from community-based distribution programs, local public health groups or local health departments, free of charge.